Lorie E. Butner, PharmD; Patricia Pecora Fulco, PharmD, BCPS; George Feldman, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Butner L., Fulco P., Feldman G.; Calcium Carbonate–Induced Hypothyroidism. Ann Intern Med. 2000;132:595. doi: 10.7326/0003-4819-132-7-200004040-00026
Download citation file:
Published: Ann Intern Med. 2000;132(7):595.
TO THE EDITOR:
Several drug and food interactions have been reported with L-thyroxine (1, 2). Many of these interactions occur in the small intestine, leading to impaired L-thyroxine absorption (2). These interactions may lead to clinical hypothyroidism. The following case report describes this circumstance.
A 49-year-old woman with a history of pseudotumor cerebri, hypothyroidism, and gastric bypass surgery was admitted for an episode of bradycardia and syncope while undergoing an upper gastrointestinal study. Upon further evaluation, the patient reported headache, dizziness, mood changes, depression, and lethargy. Hypothyroidism was suspected, and the thyroid-stimulating hormone (TSH) concentration measured on admission was 21.85 IU/mL (normal range, 0.35 to 5.5 IU/mL). The TSH concentration remained elevated upon repeated measurement, a finding that supported the diagnosis. Home medications included L-thyroxine, 150 µg/d, and calcium carbonate (Tums, SmithKline Beecham, Philadelphia, Pennsylvania), three tablets daily, for osteoporosis prevention. Upon further questioning, the patient said that she ingested L-thyroxine and the calcium carbonate tablets simultaneously. The patient was informed of the possibility of a drug interaction and was advised to separate the administration of these medications. On the basis of this discovery, the patient was discharged with instructions to take the same L-thyroxine dosage and to have her TSH concentration measured as an outpatient. A follow-up TSH concentration recorded 8 months after discharge was 3.31 IU/mL (normal range, 0.46 to 8.10 IU/mL).
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only